Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 222, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 3:18 PM CDT for Butler County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 16, 2017, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Butler County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:45 PM CDT | TSTM WND DMG | Andover, KS | LARGE TREE LIMBS DOWNED. |
| Aug 16, 3:48 PM CDT | HAIL 0.88 | 1 Wnw Towanda, KS | |
| Aug 16, 3:54 PM CDT | HAIL 1 | Towanda, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
434
WUUS53 KICT 162018
SVRICT
KSC015-162115-
/O.NEW.KICT.SV.W.0222.170816T2018Z-170816T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
318 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Butler County in south central Kansas...
* Until 415 PM CDT
* At 317 PM CDT, a severe thunderstorm was located over Northeast
Wichita, or near Benton, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, Leon, Potwin, El
Dorado Airport, Santa Fe Lake, El Dorado Lake, El Dorado State Park
and Augusta Municipal Airport.
This includes Interstate 35 between Mile Markers 55 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9715 3792 9715 3801 9679 3761 9674
TIME...MOT...LOC 2017Z 256DEG 21KT 3776 9718
HAIL...1.50IN
WIND...60MPH
$$
KLEINSASSER3 follow-up statements
059
WWUS53 KICT 162031
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
331 PM CDT WED AUG 16 2017
KSC015-162115-
/O.CON.KICT.SV.W.0222.000000T0000Z-170816T2115Z/
Butler KS-
331 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN BUTLER COUNTY...
At 330 PM CDT, severe thunderstorms were located along a line
extending from near Whitewater to Benton to Andover, moving east
to northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, Leon, Potwin, El Dorado
Airport, Santa Fe Lake, El Dorado Lake, El Dorado State Park and
Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9715 3792 9715 3801 9679 3761 9674
TIME...MOT...LOC 2030Z 260DEG 22KT 3790 9713 3779 9707 3769 9717
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSER442
WWUS53 KICT 162048
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
348 PM CDT WED AUG 16 2017
KSC015-162115-
/O.CON.KICT.SV.W.0222.000000T0000Z-170816T2115Z/
Butler KS-
348 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN BUTLER COUNTY...
At 348 PM CDT, a severe thunderstorm was located over Towanda, moving
east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, Leon, Potwin, El Dorado
Airport, Santa Fe Lake, El Dorado Lake, El Dorado State Park and
Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9715 3792 9715 3801 9679 3761 9674
TIME...MOT...LOC 2048Z 256DEG 20KT 3778 9698
HAIL...1.50IN
WIND...60MPH
$$
KLEINSASSER403
WWUS53 KICT 162112
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
412 PM CDT WED AUG 16 2017
KSC015-162122-
/O.EXP.KICT.SV.W.0222.000000T0000Z-170816T2115Z/
Butler KS-
412 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUTLER COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3763 9715 3792 9715 3801 9679 3761 9674
TIME...MOT...LOC 2112Z 256DEG 21KT 3781 9681
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 16, 2:38 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT Wed Aug 16 2017 Convective trends this evening is main concern then precip chances with next cold front on Friday. A very unstable airmass and strong deep layer shear resides along/ahead of the cold front moving into southern Kansas. Towering cumulus were seen on visible satellite roughly along/just south of the highway 50 corridor where some deep convection was beginning to blossom on radar which is where the latest HRRR/RAP develop strong/severe convection during the late afternoon. Large hail and very efficient heavy rainfall are expected with the most intense storms through the early evening with down-burst damaging winds also possible. The going flash flood watch seems reasonable for this evening/tonight for locales generally east of greater Wichita. Drier, more stable air will advect south in the wake of the front for Thursday, though temperatures will remain rather warm with seasonable values. The next upper trof will move across the Upper Midwest/western Great Lakes Friday into Friday night. This will send another modest cold front south across Kansas. The better chances for precip may come in the form of elevated convection late Thursday night into Friday morning for locations west of the Kansas turnpike with modest chances for surface based storms with the front late Friday across southern and eastern Kansas. Dry weather is still expected for Saturday with temperatures remaining near or slightly above seasonal climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 238 PM CDT Wed Aug 16 2017 Upper ridging will reside across the southern Plains Sunday into Monday with the main belt of westerlies aloft along the northern tier of states. There remains general consensus in amplification of the upper flow regime with troughing across the Great Lakes by Tuesday into Wednesday. This may allow another weak cold front to sag south into Kansas with modest precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 16 2017 Main aviation concern will be late afternoon/evening storms. Morning storms are finally pushing out of southeast KS. Cold front currently stretches from just south of KSLN to between KGBD and KHUT. This front is expected to continue tracking southeast this afternoon. Storms are expected to develop along the front in a couple hours, generally along the KS Turnpike, and track southeast into the evening hours. If KICT does see storms, it is not expected to last long, as the front should be southeast of the area by 21z. KCNU will have the best chance to see more widespread storms generally after 22z with some severe storms possible. Some MVFR cigs are in place over central KS behind the front and are expected to remain in place for at least a couple more hours. Some of this may try to work into KHUT and KICT after the front moves through. By 06z, confidence is high that only very far southeast will have a chance at storms as drier air spills into the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 89 67 90 / 40 0 20 20 Hutchinson 64 89 66 90 / 20 0 30 20 Newton 64 88 66 89 / 30 0 20 20 ElDorado 65 88 66 89 / 60 0 10 30 Winfield-KWLD 67 89 68 90 / 60 0 20 20 Russell 60 90 65 93 / 10 0 40 20 Great Bend 61 89 65 92 / 10 0 40 20 Salina 63 90 66 92 / 20 0 30 30 McPherson 63 88 65 90 / 20 0 30 20 Coffeyville 69 88 66 88 / 80 10 0 30 Chanute 68 87 65 87 / 80 10 0 30 Iola 68 86 64 86 / 80 0 0 30 Parsons-KPPF 69 87 66 87 / 80 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ070>072- 093>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with large hail up to golf ball size and damaging down-burst winds to 65 mph will be possible this evening across much of south central and southeast Kansas. Locally heavy rainfall could also result in minor lowland flooding, especially across the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong thunderstorms on Friday into Friday night. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period, though a locally strong storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and east of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 10:22 AM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1022 AM CDT WED AUG 16 2017
KSZ095-161545-
Wilson KS-
1022 AM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Wilson County in southeastern Kansas...
* Until 1045 AM CDT
* At 1021 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Fredonia...moving northeast at
40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Fredonia, Altoona, Benedict, New Albany and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3748 9555 3739 9596 3747 9596 3748 9597
3759 9596 3772 9572
TIME...MOT...LOC 1521Z 237DEG 34KT 3752 9588
LAWSONLocal storm report, Aug 16, 10:40 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSW RUSSELL 38.86N 98.87W
08/16/2017 M1.63 INCH RUSSELL KS COCORAHS
RAINFALL TOTAL FROM OVERNIGHT ACTIVITY
0700 AM HEAVY RAIN 6 S DORRANCE 38.76N 98.59W
08/16/2017 M1.27 INCH RUSSELL KS COCORAHS
RAINFALL TOTAL FROM LAST NIGHT
&&
VJPSpecial weather statement, Aug 16, 2:38 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 PM CDT WED AUG 16 2017
KSZ083-162015-
Sedgwick KS-
238 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Sedgwick County in south central Kansas...
* Until 315 PM CDT
* At 235 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over West Wichita, moving northeast
at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Goddard,
Maize, Downtown Wichita, Kechi, Eastborough, West Wichita, East
Wichita, Eisenhower National Airport, Northeast Wichita and Jabara
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3771 9757 3791 9732 3791 9716 3790 9715
3771 9715 3760 9750
TIME...MOT...LOC 1938Z 236DEG 26KT 3770 9747
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 41 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 18 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.